Could I be allergic to iron or is it the T3 dose?

I have been doing gradually better on a regime of:

30 - 40 mcg T3 split dose early am / middayish but away from meals / early evening ;

NAX x 1 NA x 2 Floradix 10ml at breakfast time:

Vit C 1000, Vit D 1000iu, Ferrous Gluconate 300 with evening meal.

My ferritin level has risen from 5 last April to 56 in Dec.

However now I am back to achey painful everything - so bad I have to pause on my walk downstairs or across rooms from about 8 pm. It is worse if I have been sitting for a while and even woke me again this morning at about 5 am. During the day I manage but am back to fighting that familiar fatigue again.

At 5 am I thought - I've been here before in 1984 - after an iron infusion following post partum haemorrhage. In the end NHS agreed it wasn't postnatal depression BUT was Reactive Arthritis as a result of the infusion. It took 2 - 3 years to settle down.

Any thoughts welcome - Thank you!

8 Replies

oldestnewest
  • Could be that you need an increase in your T3, that's a very small dose. Could also be that you did have postnatal depression due to low thyroid. Just my thoughts...

    Grey

  • Thanks Grey Goose

    Mmm didn't take the iron last night and was better - not as achey this am either! I did feel low at times post natally but then if a mum cant even hold her new baby she's bound to feel low isn't she. Turned out the iron had deposited in my joints rather than the blood and was causing severe immobility. Will ask GP about iron intolerance - as if he'll know ha ha.

    Seems an up on the T3 may be called for or a complete switch to CT3M.

  • My understanding is that you shouldn't take iron anywhere near the time you take thyroid medication, and that includes cornflakes etc with iron added to them. So you might have a timing problem - why not take the iron supplement at bed time and see if it helps? Also, have you had a serum ferritin test recently to see where your iron levels are - bearing in mind that if you have any inflammation the figure will be raised in a misleading way. It looks as though around 60 or over is a good level, one research study shows that women continue to report fatigue until that level is reached. Remember you need A and C to help with the iron, and you may do better on A in cod liver oil than the usual stuff in supplements. Worth a go.

  • Sorry, re-read your post - you are taking some of it in the evening, and already C. And you clearly have inflammation. Might still be worth moving the first iron supplement to the evening, and definitely worth checking the serum ferritin levels and probably your D levels. You can get a private test if your GP refuses. Forgive me if you know all this, you sound very clued up.

  • Could it be the weather? It is quite common for thyroid patients to feel worse, and have to increase their meds, in the winter.

    Moggie x

  • Could be - am always a bit worse in winter ever since I was about 4 years old and couldn't do my buttons on my coat if the weather was wet. Thanks Moggie :-) x

  • Have just read an interesting questions and answer link posted today on a blog by "nostoneunturned" in which the doc says some thyroid patients need four times the meds in December than in the summer - not sure how my body would react in I quadrupled my dose.lol. Here's a snippet of the article

    Mary Shomon: You talk about darkness and shorter days of winter as a stress. It's known that more thyroid hormone is needed by some patients during colder weather. Are there other things you recommend patients do to "winterproof" their metabolism?

    Dr. Ray Peat: Very bright incandescent lights are helpful, because light acts on, and restores, the same mitochondrial enzymes that are governed by the thyroid hormone. In squirrels, hibernation is brought on by the accumulation of unsaturated fats in the tissues, suppressing respiration and stimulating increased serotonin production. In humans, winter sickness is intensified by those same antithyroid substances, so it's important to limit consumption of unsaturated fats and tryptophan (which is the source of serotonin). When a person is using a thyroid supplement, it's common to need four times as much in December as in July.

    Moggie x

  • thanks again Moggie - I had printed off this article but hadn't read it through yet properly - - - mmmm and to think that before she would prescribe me even levo a few years ago my GP was prescribing - you've guessed it tryptophans for headaches which made me worse - ha - changed GP and the, evil for me, T4 and tryptophans are gone thank goodness.

    Could go for a MAD energy day tomorrow then - lets have a hyper day all hypo's to quadruple their dose - and storm Westminster - what an energised group that might be and with snow in the mix too - watch out for sledges ! We could throw snowballs lol

    X

You may also like...